Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemia & low testosterone
Sep 14, 2003

Hello Doc, First off I hope you are feeling well. I will keep you in my prayer. I was neg in 1/2003, pos 3/20003. Initial numbers indicated EARLY conversion and I decided to start meds. I'm presently on Trizivir & Sustiva. I have the most difficult time getting up in the morning and am totally wiped out after my work day, totally unable to exercise.My initial Hbg was 16.5 and now in 12.5 and workup negative and differential consistent with AZT induced anemia. My free testosterone level recently was 60 and total level 260 I am so unclear as to trying androgel or changing the meds and taking the AZT out of the mix. Your thoughts would be so appreciated.

Response from Dr. Frascino

Hi,

Why not consider both? The thymidine analogues (AZT and D4T) have been linked (or at least associated with) lipoatrophy in some patients. AZT is a likely culprit for suppressing your bone marrow's production of red blood cells. You should have lots of options for alternative HAART combos. Consider Viread in place of AZT, for instance. This still "spares" all the protease inhibitors. Or, if you prefer, you could consider treating your AZT-induced anemia with weekly injections of Procrit (if the hemoglobin continues to fall below the normal range).

Your testosterone levels are on the low side, which may be OK, if you're a 90-year-old celibate monk. But if you're still a sexually active, gym-going, party boy, well, you should consider boosting your Vitamin T into the mid- to upper-mid level of the normal range. The normal range is somewhat age-specific. Yes, you could try one approach, then the other, but there certainly is no reason not to do both simultaneously.

Good luck. Stay well.

Dr. Bob


Previous
Smoking
Next
anemia caused by poppers??????

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement